Alert archive / South Dakota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 122, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 16, 2019, 10:28 PM CDT for Gregory County, South Dakota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 16, 2019, 10:28 PM CDT (03:28 UTC)
- Expired
- Aug 16, 2019, 11:00 PM CDT
- In force
- 32 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
County Gregory County, SD
The radar
The North Platte radar (KLNX), 178 km from the middle of the area, began a volume at 03:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.5 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 128 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1726 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 6:43 PM CDT, 3 hours 45 minutes earlier.
Area forecast discussion, Aug 16, 6:43 PM CDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 643 PM CDT Fri Aug 16 2019 .SHORT TERM...(This Evening through Saturday) Issued at 344 PM CDT Fri Aug 16 2019 Rather tranquil weather will prevail through most of the first 24 hours of this forecast period. Any ongoing spotty showers/storms in response to compact wave sliding through the southern portions of the forecast area this afternoon expected to diminish early this evening with loss of heating. A trailing wave moving through later tonight into the early morning hours Saturday could also produce a few sprinkles or elevated storms, mainly west of I-29 where return southerly flow will bring some increase in moisture aloft. Severe weather is not expected with any of this activity. Temperatures tonight will again be on the comfortable side, especially with the light winds in the ridge axis across the east, where readings in the mid to upper 50s are expected around daybreak. Slightly warmer in the west with the return flow and increased clouds/moisture, but still in the lower 60s. Southerly flow increases throughout the day, becoming a little gusty across the west and north with speeds generally 15-25 mph. This will draw higher dew points into the area, ahead of an approaching cool front associated with the broad upper trough moving across the northern Plains. This could bring the next round of storms to far western areas by late afternoon. However, despite increased moisture boosting instability to around 2000 J/kg by peak heating, strength of capping inversion, and expected timing of the surface boundary not reaching our western border until close to 18/00Z, should limit any late afternoon activity to areas near/west of a Huron-Lake Andes line. .LONG TERM...(Saturday Night through Friday) Issued at 344 PM CDT Fri Aug 16 2019 Saturday evening looks to be the most active period of the next several days. Broad mid-upper trough and associated cool front will be sweeping east across the region, moving into unstable air mass with afternoon CAPE values around 2000 J/kg or higher. Shear ahead of the boundary is on the weak side, but becomes enhanced along and behind the boundary as mid level winds increase with the approaching trough. With the degree of instability, early evening storms in our west will be capable of large hail and isolated damaging wind. As the system moves east into area of 1000+ J/kg DCAPE, could see pockets of damaging wind as the line approaches the I-29 corridor late evening, and continues on into southwest MN/northwest IA through 06Z-08Z. Subtle low level jet/warm advection ahead of the line could also produce scattered storms in northwest IA before the main line approaches, but greater risk of severe appears to be with the potential linear system tied to the front. Latter half of the weekend into early next week will be quieter, with exception of potential for elevated showers/storms Monday night/Tuesday. Will see a brief cool-down Sunday, followed by a couple of warmer days as a weak upper ridge expands eastward into the Plains. Midweek temperatures will be dominated by cool easterly flow around broad surface high over eastern Canada, with rainfall chances more uncertain. High degree of variability among the models as the weak upper ridge is broken down by various waves moving out of the Rockies. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 642 PM CDT Fri Aug 16 2019 Convective through through the period is fairly minor. As a weak wave moves through early evening, possible areas between KFSD/KHON could see an isolated storm, but far below threshold of mention in the TAF. Likely to see some flat cumulus development by early afternoon, but coverage should remain few to scattered, even with heights likely to start just below MVFR/VFR threshold before mixing depth increases to lower end VFR heights. Small threat that convection could begin to impact KHON area in last hour or so of the TAF period, but for now have held off mention with best chances beyond 00z Sun. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...JH LONG TERM...JH AVIATION...Chapman
Hazardous weather outlook, Aug 16, 4:15 AM CDT, 18 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 415 AM CDT Fri Aug 16 2019 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-170915- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Union- 415 AM CDT Fri Aug 16 2019 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight An isolated thunderstorm may be possible later this afternoon and evening. At this time the risk for severe storms is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered thunderstorms are anticipated Saturday evening into Saturday night as a front moves through the area. A few strong to severe storms, with large hail and damaging winds, are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today.
In the hours before
Local storm report, Aug 16, 10:22 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1022 PM CDT FRI AUG 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1016 PM HAIL 4 S BURKE 43.13N 99.30W
08/16/2019 M0.88 INCH GREGORY SD PUBLIC
&&The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 9:57 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 33 min |
| Aug 17, 12:58 AM CDT | Severe Thunderstorm Warning | FSD | Brule | 32 min |
| Aug 17, 1:28 AM CDT | Severe Thunderstorm Warning | FSD | Brule | 47 min |
| Aug 17, 5:32 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas, Gregory | 43 min |
| Aug 17, 6:16 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 44 min |
| Aug 17, 6:24 PM CDT | Tornado Warning | FSD | Charles Mix, Gregory | 36 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.